Institutional members access full text with Ovid®

Share this article on:

Pseudomonas aeruginosa septic shock secondary to “Gripe Water” ingestion

Sas, David D.O., M.P.H.; Enrione, Maria A. M.D.; Schwartz, Richard H. M.D.

Pediatric Infectious Disease Journal: February 2004 - Volume 23 - Issue 2 - pp 176-177
Brief Reports

We report the case of a 9-month-old girl who presented in septic shock after ingestion of a contaminated herbal supplement commonly used to treat colic. Herbal supplements are widely used by well-meaning parents for many common conditions. Pediatricians should be aware that the variable manufacturing and packaging conditions of herbal supplements can lead to contamination with infectious agents.

Herbal medicines are popular in many countries worldwide, including the United States, for treatment of infant colic and gassiness. Commercial preparations containing seed oils from dill, fennel, anise, mint, ginger and other herbs are widely believed to relieve abdominal distress in babies. Although generally safe some herbal supplements can lead to significant and potentially lethal complications for children. We report a case of an infant who developed septic shock, severe absolute leukopenia, neutropenia and subcutaneous nodules caused by Pseudomonas aeruginosa after ingestion of contaminated “Gripe Water,” an off-brand Ayurvedic medicine brought from India.

Departments of Pediatrics and Pediatric Intensive Care

Inova Fairfax Hospital for Children

Falls Church, VA

Accepted for publication Nov. 5, 2003.

Address for reprints: David Sas, D.O., M.P.H., Department of Pediatrics, Inova Fairfax Hospital for Children, 3300 Gallows Road, Falls Church, VA 22042. E-mail dsas@mwumail.midwestern.edu.

© 2004 Lippincott Williams & Wilkins, Inc.